Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Atenolol & Exercise

Atenolol is taken to reduce the heart rate when suffering from High Blood Pressure/Hypertension - therefore whilst on this medication does it mean that the person has to work much harder when exercising to raise the heart rate to burn calories?
5 Responses
Avatar universal
i never had to work harder when i was exercising but i did get out of breath a lot easier...course, i could've been really out of shape too!
i would just pace yourself slowly and see how it affects your body - a lot of people never notice a big difference though. i think it also depends on the amount of your doseage. i'm only on 25mg a day.
: )
Avatar universal
Im a 54 year-old male that is overweight by about 25 pounds and has no formal exercise experience.  Im am currently taken Atenolol for my high blood pressure, and have a cholesterol of 250.  I have a family history of heart disease and i wish to lose some weight and lower my cholesterol level...Just looking for any suggestions... Thank you for the help..
343006 tn?1314450071
Atenolol  a beta blocker medication for h.b.p.  has a lot of adverse side effects !
such as getting out of breath , cramping - stomach pains- bloating belly conditions-
hair loss thinning hair - rapid waight gain !  - ringing in ears -  on and on it goes
please check online  atenolol side effects - its there in b&w.  also has interactions with other drugs.  very helpfull info ..  

I did ok - on a few beta blockers over the years-  but when put on Atenolol or Toprol xl
both beta blockers, I had the worst side effects ever !  and had rapid waight gain ..
as well hair thinned out very fast !  

There are meny b.p medications out there - I think some Doctors should take the time
and test each person , for reactions to the meds.  before putting them on it.  
but were in a fast paced world - so were all fast tracked into just take it !  and dont call me if you have side effects !  

The best thing to loose waight is eat right - and walk slow but everyday 1mile to 2miles
build up to the 2mile marker. I found by not eatting some breads helps waight go down
a bit .. but to be honest, when your on medication that lists side effects as rapid waight gain.. or waight gain .. for sure the belly fat will be there..  your behind a 8 ball.

I lost waight 4 times - and it came right back, while on the medications. ? go figure ?

I found that beta blockers and ace inhibbitors were the worst meds for me..  
and diovan another new drug, that gives you massive cramping and back pains and blurred vision , some people have lost vision temporary on it ..  ugg !! not a good drug !
it was recalled twice !  

for cholesterol  lowering - I found that taking omega 3 oils helped alot.. I take res q 1250
pure fish oils .. within 6months of taking my cholesterol level was normal good and bad
doctors were suprised !   also b.p dropped by 6 points lower.  
so it cant hurt you .. plus its natural .

Hope I helped   Booger.
Avatar universal
I am on a beta blocker and when I exercise, my pulse never is as high as other people doing the same thing.  I can be sweating and working hard and my pulse is under 120 every time.  One thing I have been told is that when I decrease the beta blocker to take it easy for the first week or two and let my body get used to the increased work on my heart.  I have decreased the beta blocker 3 times and each time I feel really weird for a week or two (I can feel my heart muscles working and start second guessing whether I should go back to the dose - bits of paranoia that I am now used to as a side effect of the decrease). After two weeks, my pulse is 6 - 10 beats faster at the gym, but still lower than other peoples.  For a while at the highest dose my pulse never reached 100, ever, no matter how hard I worked or how much I sweat.  I think, to answer your question, that yes, we need to work harder to increase heart rate and get a good cardiovascular workout, but if it is weight or endurance training, no increase is necessary.
Avatar universal
I was on 50mg of atenelol for around five years. I have been trying to lose weight and it has been a very hard struggle,  I exercise 5 out of seven days bike 10 or more miles a day or treadmill when the weather is bad. This is my question if science says that you need to reach your target heart rate to benefit from cardio exercise and a beta blocker slows your heart rate so that you have difficulty reaching your target heart rate then why wouldn't it cause you to have difficulty losing weight??? Does anyone have an answer, all I keep seeing is Dr.s saying that atenelol does not cause weight gain or difficulty in losing weight ....isn't our heart rate an indicator of how fast or metabolisms are working???
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.